Virginia, 2016

Damaging Winds in Virginia, September 7, 2016

September 7, 2016 · NWS LWX · 13 events in 5 counties and zones

An upper-level low remained nearby while a surface trough was overhead. Warm and humid conditions led to an unstable atmosphere and some thunderstorms developed due to the surface trough and upper-level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low remained nearby while a surface trough was overhead. Warm and humid conditions led to an unstable atmosphere and some thunderstorms developed due to the surface trough and upper-level low. A few thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 7, 1:36 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 7, 1:36 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Wed Sep 7 2016

.SYNOPSIS...

The Mid Atlantic remains between low pressure south of Long
Island and high pressure to the southwest. The low will eventually
move to the northeast late in the week as a weak boundary sets up
near the region to start the weekend. A cold front will swing
through the area Sunday. High pressure will build into the region
in its wake.

&&

.NEAR TERM /THROUGH TONIGHT/...

Convection is beginning to develop along the boundary stretching
across central PA. As discussed this morning the steering flow is
from the north at about 30 knots. This single fact is going to
keep the flood threat on the low end. If a storm were to grow tall
enough though the additional forward wind speed would be added
onto any storm-generated downburst. This will need to be watched
as well as storm which look like they could move over the Bay/
Potomac.

Convection should diminish after mid evening. This could play
havoc with the low temperature forecast - if one place gets rain
temperatures may drop several degrees lower than expected. Overall
a "sultry" September night - not a term I normally use after
August. Lows in the cities are expected to be in the mid
70s...65-70 elsewhere. See the climate section below - max low
temperature records are in jeopardy.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...

The big story Thursday will be the temperatures of 10+ degrees
above normal. This will lead to afternoon highs in the mid 90s
across much of the area with heat index values around 100.

Warm temperatures are expected to persist Thursday night and
Friday. Friday has the better chance of convection..although
better chances will exist this weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

Weakening boundary over our CWA will allow for a drying conditions
Friday night into early Saturday. Approaching cold front from the
west will be increasing PoPs from west to east Saturday. Guidance
suggests the front will move across our CWA early Sunday. High
pressure then builds in from the west behind the front through
Wednesday. Another front approaches the CWA late Wednesday.

Saturday looks like the warmest day of the period, with high
temperatures in the low to mid 90s, and heat indexes in the upper
90s. High temperatures for the rest of the period is in the mid 80s.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...

VFR conditions expected for the remainder of today/tonight. If
showers/thunderstorms develop near airports brief degredations can
be expected...as well as the possbility of late night/early
morning fog.

VFR conditions expected Thursday-Friday.

Mainly VFR conditions expected Friday night into Monday.
Scattered showers and thunderstorms possible Friday night and
Saturday causing sub-VFR conditions.

&&

.MARINE...

Sub SCA conditions expected on the waters through Friday. Today's
concern will be if any cells get close enough to the waters to
warrant SMW's being issued.

Small Craft Advisory conditions possible Saturday night into
Sunday morning. Some showers and thunderstorms possible Friday
night and into Saturday. Small Craft Advisory conditions not
expected for Sunday into Monday.

&&

.TIDES/COASTAL FLOODING...

With diurnal increase in N/NW flow, water levels are easing a bit
but still 1.3-1.5 ft above normal. With the combination of light
winds and stagnant low pressure offshore, am not foreseeing a large
decrease in water levels through tonight. Coastal flood advisories
are already out for one more high tide cycle except for Havre de
Grace, which will need to be monitored. Even though the evening high
tide is higher astronomically, moderate flood levels do not appear
to be threatened at this time.

ESTOFS shows a quicker decrease in water levels Thursday, eventually
reaching similar surge numbers to the ETSS by Friday morning. Thus
this part of the forecast remains uncertain. Am doubting we see a
complete return to normal until a cold front passes late in the
weekend, meaning minor coastal flooding will at least need to be
monitored until then.

&&

.CLIMATE...

Here are record daily high and record daily high minimum
temperatures for the next several days.

In the tables below, underneath the name of the site, the first
row is the date, the second row is the record daily high, and the
third row is the record daily high minimum.

' denotes record highest for the month of September
* denotes record also occurred in previous years; most recent
  occurrence listed

Washington DC area (Reagan National Airport, DCA)
  09/07       09/08       09/09       09/10       09/11
104 (1881)' 100 (1939)  98 (1872)   98 (1983)   98 (1983)
 76 (1985)*  76 (1985)  75 (2015)*  75 (1947)   76 (2013)
(Records at airport since 1941, in DC area since 1872)

Baltimore MD area (Baltimore-Washington International Thurgood
Marshall Airport, BWI)
  09/07       09/08       09/09       09/10       09/11
101 (1881)' 100 (1939)  94 (2015)*  98 (1983)   100 (1983)
 75 (1900)   77 (1881)  75 (1884)   76 (1915)    78 (1931)
(Records at airport since 1950, in Baltimore area since 1870)

Dulles International Airport VA (IAD)
  09/07       09/08       09/09       09/10       09/11
 95 (1985)*  93 (2015)*  95 (1985)   99 (1983)'  99 (1983)'
 70 (2007)   72 (2004)   72 (2015)   71 (2007)   72 (1971)*
(Records at airport since 1962)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 5 AM EDT Thursday for DCZ001.
MD...Coastal Flood Advisory until midnight EDT tonight for MDZ017-
     018.
     Coastal Flood Advisory until 5 AM EDT Thursday for MDZ011-014.
VA...Coastal Flood Advisory until 5 AM EDT Thursday for VAZ054.
WV...None.
MARINE...None.

&&

PRODUCTS...WOODY!/ADS/IFR/DFH
Hazardous weather outlook, Sep 7, 3:29 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT WED SEP 7 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-082030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
429 PM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING. DAMAGING
WINDS IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-082030-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
429 PM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING. DAMAGING
WINDS IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 7, 3:39 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT WED SEP 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 SE BERRYVILLE         39.60N  78.22W
09/07/2016                   MORGAN             WV   911 CALL CENTER

            TWO TREES DOWN NEAR THE INTERSECTION OF WAUGH ROAD AND
            JOHNSONS MILL ROAD.

&&

EVENT NUMBER LWX1604863

DH
Local storm report, Sep 7, 4:33 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT WED SEP 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     1 W CHEVY CHASE SECTION 38.98N  77.09W
09/07/2016                   MONTGOMERY         MD   911 CALL CENTER

            WIRES DOWN NEAR THE INTERSECTION OF WILLOW LANE AND
            44TH STREET.

&&

EVENT NUMBER LWX1604864

DH
Local storm report, Sep 7, 4:35 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT WED SEP 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 SW AMERICAN UNIVERSIT 38.93N  77.10W
09/07/2016  M0.75 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604865

RCM
Local storm report, Sep 7, 4:54 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT WED SEP 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     RANSON                  39.30N  77.86W
09/07/2016                   JEFFERSON          WV   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF EAST SECOND AVENUE
            AND SOUTH REYMANN STREET.

&&

EVENT NUMBER LWX1604866

DH

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
September 7, 5:07 PM EST
Where
Fairfax County, 2.17 mi S of Accotink
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.669, -77.187

A tree was blocking Gunston Road near Harley Road.

Thunderstorm Wind, Fauquier

When
September 7, 5:21 PM EST
Where
Fauquier County, 0.6 mi NNE of Calverton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.638, -77.667

A tree was down in the roadway on Catlett Road near Tapp Hollow Lane.

Thunderstorm Wind, Prince William

When
September 7, 5:22 PM EST
Where
Prince William County, 0.71 mi SE of Nokesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.694, -77.569

A tree was down on Aden Road near Fitzwater Drive.

Thunderstorm Wind, Fairfax

When
September 7, 5:33 PM EST
Where
Fairfax County, 1.2 mi N of Clifton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.797, -77.376

A tree was down in the 6500 Block of Newman Road.

Thunderstorm Wind, Fairfax

When
September 7, 5:52 PM EST
Where
Fairfax County, 0.74 mi WNW of Lorton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.705, -77.232

A large tree was down on wires on Lorton Road near Windermere Hill Drive.

Thunderstorm Wind, Prince William

When
September 7, 5:52 PM EST
Where
Prince William County, 0.38 mi WNW of Woodbridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.652, -77.256

A tree was down on Jefferson Davis Highway near Marys Way.

Thunderstorm Wind, Stafford

When
September 7, 5:55 PM EST
Where
Stafford County, 0.91 mi SSE of Mountain View
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.459, -77.461

A tree was down near the intersection of Barbara Ann Drive and Theresa Drive.

Thunderstorm Wind, Stafford

When
September 7, 5:55 PM EST
Where
Stafford County, 0.98 mi SE of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.461, -77.506

A tree was down on power lines along Rose Hill Farm Drive.

Thunderstorm Wind, Stafford

When
September 7, 6:01 PM EST
Where
Stafford County, 2.66 mi NW of Brooke
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.407, -77.456

A tree was down in the 800 Block of Ramoth Church Road.

Thunderstorm Wind, Stafford

When
September 7, 6:02 PM EST
Where
Stafford County, 0.6 mi E of Aquia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.421, -77.359

A tree was down near the intersection of Hope Road and Hope Springs Lane.

Thunderstorm Wind, King George

When
September 7, 6:15 PM EST
Where
King George County, 0.85 mi SSE of Fairview Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.318, -77.246

A tree was down near the intersection of Fairview Drive and Caledon Road.

Thunderstorm Wind, King George

When
September 7, 6:15 PM EST
Where
King George County, 1 mi E of Fairview Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.328, -77.232

A tree was down on Potomac Landing Drive.

Thunderstorm Wind, King George

When
September 7, 6:19 PM EST
Where
King George County, 1.45 mi ENE of Comorn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.289, -77.196

A tree was down in the 8000 Block of Dahlgren Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659678, 659679, 659680, 659681, 659682, 659683, 659684, 659686, 659687, 659688, 659689, 659690, 659691.